Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2004, 10:05 PM CDT for Ralls County, Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 10:05 PM CDT (03:05 UTC)
- Expired
- May 24, 2004, 10:45 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Ralls County, MO
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:36 PM CDT | TORNADO | Rensselaer, MO | |
| May 24, 10:40 PM CDT | TORNADO | 1 E Rensselaer, MO | |
| May 24, 10:45 PM CDT | TSTM WND DMG | New London, MO | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 250305
SVRLSX
MOC173-250345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RALLS COUNTY IN NORTHEAST MISSOURI
* UNTIL 1045 PM CDT
* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF RENSSELAER...MOVING EAST AT 35
MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.
* LOCATIONS IMPACTED INCLUDE...
RENSSELAER
SPAULDING
NEW LONDON
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3969 9172 3955 9172 3954 9134 3960 9121
3971 9134
$$
CARNEY/GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:30 AM CDT, 10 hours 35 minutes earlier.
Area forecast discussion, May 24, 11:30 AM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 1130 AM CDT MON MAY 24 2004 FRONT HAS SETTLED INTO THE OZARKS AS MODELS ADVERTIZED YESTERDAY. FRONT WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE ACROSS NORTH MO THIS EVENING. TRAILING COLD FRONT WILL PUSH ACROSS NORTHWEST MO LATE TONIGHT. LATEST MODEL GUIDANCE SLOWS THE FRONT DOWN ON WEDNESDAY WITH THE ETA PUSHING THE FRONT INTO NORTHERN AR WEDNESDAY NIGHT. THE UPPER JET WAS LOCATED OVER THE CANADIAN MARITIMES THIS MORNING WITH A JET CORE OF 80 KTS OVER SOUTHERN AZ. SOUTHWESTERN U.S. JET WILL MIGRATE NORTHEASTWARD WITH THE ETA, GFS AND UKMET VERY SIMILAR TONIGHT AND TUESDAY WITH SIGNIFICANT DIVERGENCE FORECAST ACROSS THE REGION. THIS WILL ENHANCE THE LOW LEVEL FLOW WITH THE ETA FORECASTING TREEMENDOUS MOISTURE CONVERGENCE INTO NORTHEAST/EAST MO BY LATE EVENING. INGREDIENTS IN PLACE FOR A MCS TO DEVELOP ACROSS THE CENTRAL PLAINS AND THEN ROLL SOUTHEASTWARD ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT. THE WRF MODEL OUT OF NCAR IS FORECASTING A LARGE BOW ECHO ACROSS NORTH CENTRAL/NORTHWEST MO BY 00Z AND THEN REACHING THE STL METRO AREA LATE EVENING. THIS MOVEMENT IS A LITTLE FASTER THAN THE ETA RUN. THE SPC OUTLOOK LOOKS REASONABLE. THE GFS IS SIMILAR WITH SUNDAYS RUN WITH HUGE AREA OF 40 K INDEX ACROSS NORTHWEST MO BY THIS EVENING WITH THE ETA PLACING A SMALLER BULLSEYE ACROSS NORTHEAST KS/NORTHWEST MO. BY 06Z, ETA FORECASTS A BAND OF 40-45 KS ALONG I-70 CORRIDOR WHILE THE GFS MOVES THE CENTER INTO EASTERN IA/NORTHWEST IL. IN THE EXTENDED PERIOD OVER THE WEEKEND, THE 24/00Z RUNS OF THE GFS AND ECMWF ARE FAIRLY SIMILAR AT 500 AND THE SURFACE. CLOSED H5 LOW IS FORECAST OVER THE NORTHERN ROCKIES SATURDAY EVENING WITH A COLD FRONT FROM THE UPPER MIDWEST INTO THE SOUTHERN PLAINS. BY SUNDAY EVENING, EXPECT THE COLD FRONT TO LIE ACROSS MO WITH BOTH MODELS FORECASTING THE UPPER LOW OVER THE DAKOTAS. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 24, 8:40 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 840 PM CDT MON MAY 24 2004 ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052- 059>064-251100- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN- GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL- MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL- RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN- 840 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT. THE HIGH RISK AREA IS NORTH AND WEST OF A LINE FROM OWENSVILLE....ST. LOUIS... LITCHFIELD LINE. INTENSE THUNDERSTORMS WILL BE THREATENING NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...INCLUDING THE QUINCY AND HANNIBAL AREAS...THIS EVENING. AS THE NIGHT PROGRESSES...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MISSOURI...AND THESE STORMS WILL SWEEP ACROSS THE REMAINDER OF THE HIGH RISK AREA. DUE TO THE WINDS OVER THE REGION...AND THE EXTREMELY UNSTABLE AIR FUELING THESE STORMS...TORNADOES...VERY LARGE HAIL...AND DAMAGING THUNDERSTORM WINDS WILL BE A VERY REAL POSSIBILITY. HEAVY RAIN IS ALSO POSSIBLE...SO A FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AS THE FRONT BECOMES STATIONARY ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THIS IS A DANGEROUS WEATHER SITUATION. SPOTTER ACTIVATION HAS ALREADY OCCURRED OVER PARTS OF NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS...AND ADDITIONAL ACTIVATION IS VERY POSSIBLE ALONG THE INTERSTATE 70 CORRIDOR LATER TONIGHT. ILZ060-064-065-069-070-074-101-102-MOZ065-251100- BOND IL-CLINTON IL-FAYETTE IL-JEFFERSON-MARION IL-MONROE IL- MONTGOMERY IL-ST CLAIR IL-WASHINGTON IL- 840 PM CDT MON MAY 24 2004 .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF TONIGHT. ALTHOUGH THE WEATHER WILL REMAIN TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS. WINDS ACROSS THE REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL POSSIBILITY. IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE...SO A FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD... THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE TONIGHT. ILZ079-MOZ072>075-084-085-099-251100- CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE- WASHINGTON- 840 PM CDT MON MAY 24 2004 .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF TONIGHT. ALTHOUGH THE WEATHER WILL REMAIN TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS. WINDS ACROSS THE REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD... THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE TONIGHT. TRUETT
In the hours before
Local storm report, May 24, 9:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
958 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST PALMYRA 39.43N 90.00W
05/24/2004 60 MPH MACOUPIN IL TRAINED SPOTTER
POWER OUT IN THE AREA.
&&
TRUETTLocal storm report, May 24, 9:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
958 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST PALMYRA 39.43N 90.00W
05/24/2004 60 MPH MACOUPIN IL TRAINED SPOTTER
POWER OUT IN THE AREA.
&&
TRUETTLocal storm report, May 24, 10:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL PALMYRA 39.80N 91.52W
05/24/2004 0.88 INCH MARION MO AIRPLANE PILOT
0953 PM TSTM WND GST PALMYRA 39.80N 91.52W
05/24/2004 60 MPH MARION MO TRAINED SPOTTER
&&
TRUETTLocal storm report, May 24, 10:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL PALMYRA 39.80N 91.52W
05/24/2004 0.88 INCH MARION MO AIRPLANE PILOT
0953 PM TSTM WND GST PALMYRA 39.80N 91.52W
05/24/2004 60 MPH MARION MO TRAINED SPOTTER
&&
TRUETTLocal storm report, May 24, 10:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM FUNNEL CLOUD 5 SW MONTICELLO 40.07N 91.78W
05/24/2004 LEWIS MO LAW ENFORCEMENT
&&
TRUETTLocal storm report, May 24, 10:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM FUNNEL CLOUD 5 SW MONTICELLO 40.07N 91.78W
05/24/2004 LEWIS MO LAW ENFORCEMENT
&&
TRUETTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:54 PM CDT | Tornado Warning | LSX | Shelby | 66 min |
| May 24, 8:44 PM CDT | Tornado Warning | LSX | Shelby | 46 min |
| May 24, 9:10 PM CDT | Tornado Warning | LSX | Marion | 65 min |
| May 24, 9:30 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 45 min |
| May 24, 9:35 PM CDT | Flash Flood Warning | LSX | Shelby | 6 hr |
| May 24, 9:51 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 24 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 49 min |
| May 24, 10:12 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 48 min |
| May 24, 10:17 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Shelby | 58 min |
| May 24, 10:30 PM CDT | Tornado Warning | LSX | Marion | 60 min |
| May 24, 10:35 PM CDT | Flash Flood Warning | LSX | Marion | 5 hr |
| May 24, 10:35 PM CDT | Tornado Warning | LSX | Ralls | 25 min |
| May 24, 10:51 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 39 min |
| May 24, 11:21 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 39 min |
| May 24, 11:58 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Osage, Saint Charles, Saint Louis, Warren and 1 more | 62 min |
| May 25, 12:43 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 47 min |
| May 25, 6:27 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 48 min |
| May 25, 12:53 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Montgomery | 52 min |
| May 25, 1:25 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 65 min |
| May 25, 1:57 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 48 min |
| May 25, 2:05 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 40 min |
| May 25, 2:13 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 47 min |
| May 25, 2:47 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 28 min |
| May 25, 3:16 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Washington | 59 min |
| May 25, 3:30 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 45 min |
| May 25, 3:42 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 33 min |
| May 25, 4:06 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 24 min |
| May 25, 4:17 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 58 min |
| May 25, 4:29 PM CDT | Severe Thunderstorm Warning | LSX | Iron | 46 min |
| May 25, 4:58 PM CDT | Flash Flood Warning | LSX | Jefferson | 3 hr |
| May 25, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.